Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 195, NWS Goodland, KS

August 12, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2021, 7:16 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 7:16 PM MDT (01:16 UTC)
Expired
Aug 12, 2021, 7:45 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:24 PM MDTHAIL 1.75Vona, COREPORT OF AT LEAST GOLF BALL HAIL ONGOING IN TOWN. ALSO REPORTED 1.75 INCHES OF RAIN IN RAIN GAUGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KGLD 130116
SVRGLD
COC063-130145-
/O.NEW.KGLD.SV.W.0195.210813T0116Z-210813T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
716 PM MDT Thu Aug 12 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Kit Carson County in east central Colorado...

* Until 745 PM MDT.

* At 716 PM MDT, a severe thunderstorm was located near Vona, or 5
  miles west of Stratton, and is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 409 and
428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 10270 3932 10284 3950 10264 3928 10243
TIME...MOT...LOC 0116Z 232DEG 4KT 3930 10270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

024
1 follow-up statement
556 
WWUS53 KGLD 130124
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
724 PM MDT Thu Aug 12 2021

COC063-130145-
/O.CON.KGLD.SV.W.0195.000000T0000Z-210813T0145Z/
Kit Carson CO-
724 PM MDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL KIT CARSON COUNTY...

At 724 PM MDT, a severe thunderstorm was located near Vona, or 4
miles west of Stratton, and is nearly stationary.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 409 and
428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3918 10270 3932 10284 3950 10264 3928 10243
TIME...MOT...LOC 0124Z 232DEG 4KT 3931 10269 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:55 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 12, 5:55 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM MDT Thu Aug 12 2021

Across the area this afternoon, skies are mainly sunny with a few
showers/storms starting to pop up along a boundary draped over the
southern CWA. The area is seeing mainly 90s for temps so far, with a
couple outliers in the upper 80s. Winds are north-northeast around
10-20 mph.

The main wx focus for this afternoon into the evening will be
thunderstorm potential, initially with the boundary to the south,
and then shifting eventually with a cold front that will drop down
into the area after 00z Friday, allowing for some increase in areal
coverage of potential rain/storms.

Models do differ as to the areal extent of expected precipitation.
Have continued to align pops with highest initially south of the
Interstate, then spreading north/south from there as the night
progresses. Any storms that form will be slow moving giving the area
the potential for locally heavy rainfall. Inverted-v sounding and
DCape values from SPC analysis range from 1100-1800 j/kg suggesting
that strong gusty winds(60-70 mph) are probable. Best dynamics for
strong to severe storms do lie over eastern zones where SPC
currently has a Marginal risk outlook. Can't rule out hail at least
an inch.

By Friday morning, remaining precipitation does begin to lift east-
northeast as models bring in upper level ridging from the west. The
remnants of the frontal boundary do linger south of the area most of
Friday into the upcoming weekend. There will be chances for precip
during this time as a shortwave/surface trough does interact with
the front remnants. SPC does carry a Slight/Marginal risk area for
portions of northeast Colorado for the potential of some severe
storms Friday afternoon/evening. Hail...wind threats probable...even
an isolated tornado is possible. A return to hot conditions on
Saturday along with ample low level moisture with dewpts in the 60s,
will help to provide decent instability for convection.

For temps, highs on Friday will drop into the 80s due to expected
cloud cover/precipitation. Western locales will start to see a
rebound on Saturday as 90s return. Eastern areas will remain in the
mid to upper 80s due to lingering clouds/rain. Overnight lows will
range from the upper 50s up into the lower and mid 60s, warmest
locales west of Hwy 25.

.LONG TERM...(Sunday through Thursday)
Issued at 106 PM MDT Thu Aug 12 2021

At the start of the period, an upper ridge continues across the
western part of the CONUS, with north to northwest flow aloft. The
ridge slowly progresses eastward on Sunday ahead of an upper trough
digging into the Pacific Northwest. This disturbance gradually
shifts the ridge east and south over the Plains, resulting in dry
weather for Sunday through much of Tuesday. Meanwhile at the
surface, a once stationary front slides east across the region as a
warm front, further allowing temperatures to warm early next week.

Chances for showers and thunderstorms return Tuesday night through
Thursday when the aforementioned upper trough enters the Rockies and
a cold front approaches the High Plains. Some uncertainty remains
regarding the timing and strength of this trough, so some
adjustments may need to be made to the forecast as this timeframe
approaches.

A warming trend is anticipated to start off the long term, with
highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s
for Tuesday. We should see a slight cool down thereafter, with highs
in the low/mid 80s on Thursday. Low temperatures range in the mid
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Aug 12 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period.
GLD will have a few thunderstorms in the vicinity between 01-05Z
with a return of scattered thunderstorms Friday afternoon after
21Z.
MCK will have a few thunderstorms in the vicinity after about 05Z
with scattered thunderstorms developing after 22Z Friday
afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 12, 8:59 AM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
859 AM MDT Thu Aug 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to low end severe thunderstorms may occur beginning at 3 PM
MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across
the rest of the Tri-State Area through the afternoon and tonight. The
best chance for storm activity will be along Highway 40 during the
mid evening. Main threats will be wind gusts up to 70 MPH, quarter
size hail and torrential rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Friday afternoon and evening low end severe thunderstorms may occur
for the western part of the Tri-State Area. Main threats will be
winds up to 60 MPH, quarter size hail, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 12, 5:45 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WINONA                  39.06N 101.25W
08/12/2021  M1.00 INCH       LOGAN              KS   PUBLIC

            QUARTER SIZE HAIL REPORTED IN WINONA, HAS BEEN ONGOING
            FOR 5-10 MINS

&&

TT
Special weather statement, Aug 12, 5:46 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM MDT Thu Aug 12 2021

KSZ013-014-028-130015-
Thomas KS-Logan KS-Sherman KS-
546 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Thomas,
northwestern Logan and southeastern Sherman Counties through 615 PM
MDT/715 PM CDT/...

At 546 PM MDT/646 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Winona, or 20 miles south of Brewster, moving
northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 10136 3912 10148 3913 10148 3914 10149
      3925 10156 3933 10119 3901 10102
TIME...MOT...LOC 2346Z 147DEG 17KT 3909 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Aug 12, 6:05 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu Aug 12 2021

KSZ013-014-130030-
Thomas KS-Sherman KS-
605 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of western Thomas and
northeastern Sherman Counties through 630 PM MDT/730 PM CDT/...

At 604 PM MDT/704 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Winona, or 11 miles south of Levant,
moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Brewster.

This includes Interstate 70 in Kansas between mile markers 31 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10155 3954 10115 3917 10106 3913 10137
      3914 10140
TIME...MOT...LOC 0004Z 158DEG 27KT 3922 10124

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

024
Local storm report, Aug 12, 6:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             MENLO                   39.36N 100.72W
08/12/2021  M1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            SPOTTER REPORTED GOLF BALL SIZE HAIL

&&

TT
Local storm report, Aug 12, 7:05 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             VONA                    39.31N 102.74W
08/12/2021  M0.25 INCH       KIT CARSON         CO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS PEA SIZE HAIL.

&&

TT
Special weather statement, Aug 12, 7:08 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Thu Aug 12 2021

COZ091-130145-
Kit Carson County CO-
708 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Kit Carson
County through 745 PM MDT...

At 707 PM MDT, trained weather spotters reported a strong
thunderstorm near Vona, or 4 miles west of Stratton, moving east at 5
mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 406 and
425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3911 10278 3934 10290 3946 10258 3921 10246
TIME...MOT...LOC 0107Z 249DEG 5KT 3929 10270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:08 PM MDTSpecial Weather StatementGLDKit Carson37 min
Aug 12, 7:28 PM MDTFlash Flood WarningGLDKit Carson3 hr
Aug 12, 7:45 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
Aug 12, 7:52 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.